Winter Storm, Eastern Clinton
- When
- December 16, 1:00 AM EST to December 17, 1:00 AM EST
- Where
- Eastern Clinton forecast zone
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 44.746, -73.678 (the zone’s center; the record gives no point)
A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A powerful primary upper level and surface low across the Ohio River Valley on the morning of December 16th spawned a secondary coastal low in the Delmarva Peninsula. Both systems merged across southern New England during the afternoon of the 16th and then moved into the Gulf of Maine at night.
Snow overspread northern New York just after midnight on the 16th and briefly mixed with sleet during the late morning and early afternoon hours before steadier and heavier snow returned during the late afternoon hours and continued until just after midnight on the 17th. Brisk northwest winds of 10 to 20 mph accompanied the steadier snowfall in the late afternoon and evening hours and that resulted in considerable blowing and drifting of the snow with greatly reduced visibilities.
Storm total snowfall accumulations across northern New York was 9 to 15 inches with some locally higher amounts. Some of the higher snowfall totals included; 17 inches in Ellenburg Depot (Clinton county), 16 inches in Potsdam (St. Lawrence county) and 14 inches in Whippleville (Franklin county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 15, 9:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
940 PM EST SAT DEC 15 2007
.SYNOPSIS...
HIGH PRESSURE MOVING EAST ACROSS SOUTHEASTERN CANADA WILL SUPPLY
PLENTY OF COLD AIR FOR THE NORTH COUNTRY OVERNIGHT.
MEANWHILE...LOW PRESSURE WILL MOVE NORTHEAST ACROSS THE TENNESSEE
OVERNIGHT. THIS COMPLEX STORM SYSTEM WILL MOVE ACROSS SOUTHERN
NEW ENGLAND SUNDAY AFTERNOON AND THEN ALONG THE MAINE COAST SUNDAY
NIGHT.
THIS TRACK WILL BE FAVORABLE FOR WINTER WEATHER ACROSS OUR AREA
THUS WINTER STORM WARNINGS ARE IN EFFECT. SNOW WILL OVERSPREAD THE
AREA OVERNIGHT AND EARLY SUNDAY. IT WILL BE HEAVY AT TIMES
SUNDAY. HOWEVER...THE SNOW WILL MIX WITH OR CHANGE TO SLEET AND
FREEZING RAIN ACROSS CENTRAL AND SOUTHERN VERMONT. THE HEAVIEST
SNOW WILL FALL ACROSS THE ADIRONDACKS AND ST LAWRENCE VALLEY OF
NEW YORK.
WINDS WILL INCREASE SUNDAY AFTERNOON AND NIGHT WITH WIND GUSTS TO
30 OR 35 MPH. THIS WILL RESULT IN BLOWING SNOW. THE SNOW WILL TAPER
OFF TO SNOW SHOWERS LATE SUNDAY NIGHT AND INTO MONDAY MORNING.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 940 PM EST SATURDAY...SURFACE OBSERVATIONS SHOWING LIGHT
SNOW DEVELOPING ACROSS CENTRAL AND WESTERN NEW YORK STATE AND JUST
EAST OF LAKE ONTARIO AT THIS TIME. THE SNOW WILL TAKE AWHILE TO
REACH THE SURFACE ACROSS OUR FORECAST AREA AS THE LOWER PORTION OF
THE ATMOSPHERE IS STILL QUITE DRY. 00Z ALBANY UPPER AIR SOUNDING
SHOWING A LARGE DRY LAYER BELOW 750 MB. WILL UPDATE THE ZONE FORECASTS
FOR THE OVERNIGHT PERIOD TO GIVE A BETTER TIME RANGE AS TO WHEN
SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION...RATHER THAN A
GENERIC AFTER MIDNIGHT PHRASE IN THE ZONE FORECASTS. OTHERWISE...FORECAST
IS IN GOOD SHAPE.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
SYS MOVS FM OH VLY ERLY SUN AND EVOLVES INTO ONE COMPLX STORM MOVG
ACRS INLD SRN NEW ENG SUN AFTN AND DOWN THE CST OF ME SUN NGT. THIS
TRACK WL ALLOW FOR SOME MID LVL WARMING TO MOVE IN WITH RESULTING
MXD PCPN SUN AFTN CNTRL/SRN VT.
SNW SHUD BE FALLING ACRS ENTIRE AREA ERLY SUN MRNG...THEN WE EXPECT
A BAND OF HVY SNO TO MOV ACRS AREA FM SW TO NE ACRS AREA DURG SUN
MRNG AND ERLY AFTN. THIS IS SUPPORTED BY WAA AND H/8-H/7
FRONTOGENESIS. AFTER THIS...PCPN WILL BCM LGT DURG THE AFTN ESPCLY
CNTRL/SRN VT...WITH MXD FRZNG RN/SLEET CNTRL AND SRN VT. SHUD BE
PRETTY MUCH ALL SNO MST OF ADIRONDACKS AND ST LAW VLY.
THEN AS LO PASSES SUN EVE...COLDER AIR RETURNS WITH ALL SNO ACRS
AREA IN WRAP-ARND MOISTURE CMA HEAD...AND IT CUD BE HVY AT TIMES THE
FIRST PART OF THE NGT. SNOW TAPERS OFF TO SNOW SHOWERS LATER SUN
NGT. GUSTY ELY WINDS TO 30 MPH SUN AFTN BCM N-NW SUNDAY NIGHT WITH
SOME BLOWING SNOW. MONDAY WILL SEE VARYING AMTS OF CLDS BEFORE BCMG
PTLY SUNNY IN THE AFTN...BUT COLD.
CURRENT SNOWFALL FCST ARE AS FOLLOWS...
RUT/WINDSOR/ADDISON NE TO WASH/CALEDONIA/ORANGE COUNTIES 8-14 INCHES
ESSEX CNTY NY AND RMNDR OF NRN VT...10-18 INCHES
ADIRONDACKS/ST LAW VLY NY....14-20 INCHES.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
OVERALL LARGE SCALE SYNOPTIC PATTERN WL CONT TO FEATURE A
PROGRESSIVE WEST TO EAST FLW ACRS THE CONUS WITH EMBEDDED S/WS AND
MOISTURE IMPACTING OUR FA EVERY COUPLE OF DAYS. FIRST S/W AND
ASSOCIATED LIFT/MOISTURE WL PASS JUST SOUTH OF FA ON TUES IN THE
WEST TO NW FLW ALOFT. FEEL NW FLW ALOFT FROM DEPARTING CYCLONIC
CIRCULATION OVER THE CANADIAN MARITIMES WL DEFLECT SYSTEM ACRS THE
MID ATLANTIC STATES AND KEEP BEST QPF SOUTH OF FA. MEANWHILE...WEAK
SFC HIGH BUILDS ACRS THE NE CONUS FOR WEDS BEFORE NEXT NORTHERN
STREAM SYSTEM IMPACTS OUR CWA WED NIGHT INTO THURS. WL CONT TO
MENTION CHC POPS...BUT GIVEN LIMITED MOISTURE/LIFT AND FAST
PROGRESSIVE FLW...NOT EXPECTING A BIG STORM. THE FAST WEST TO EAST
FLW WL PREVAIL ACRS THE NORTHERN CONUS THRU THE REST OF THE
WEEK...WITH ANOTHER 5H VORT AND ASSOCIATED MOISTURE/LIFT IMPACTING
OUR CWA FRIDAY INTO SATURDAY WITH MORE SNOW. WL MENTION CHC POPS
ATTM FOR SNOW...BUT THERMAL PROFILES SOME RAIN COULD MIX WITH
PRECIP...ESPECIALLY ACRS SOUTHERN ZNS. HOWEVER...GIVEN UNCERTAINTY
AND TIME PERIOD WL JUST MENTION SNOW ATTM. OVERALL TEMPS WL START
WELL BELOW NORMAL FOR MONDAY NIGHT THRU TUESDAY NIGHT...BUT WL
REBOUND TO NEAR NORMAL BY WEDS INTO THURS. POPULATED GRIDS WITH GMOS
AND MADE ONLY MINOR ADJUSTMENTS TO TEMPS BASED ON EXPECTED
CLOUDS/PRECIP. FEEL FA WL BE IN A ACTIVE FLW WITH SYSTEMS IMPACTING
OUR CWA EVERY COUPLE OF DAYS...BUT LIMITED PHASING OF
NORTHERN/SOUTHERN STREAMS...SHOULD PREVENT SIGNIFICANT PRECIP EVENTS
FROM DEVELOPING THRU DAY 7.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...CONDITIONS TO DETERIORATE RAPIDLY AFTER
MIDNIGHT TONIGHT AS PRECIP MOVES IN AHEAD OF APPROACHING STORM
SYSTEM. BEFORE MIDNIGHT...EXPECT MID LEVEL CLOUDS TO SLOWLY LOWER
AND THICKEN AROUND 4000 FT BY 07Z/08Z. SNOW SHOULD ALSO START TO
FALL BY THIS TIME. PREVAILING CONDITIONS WILL BE MVFR...BUT ALL
STIES WILL DROP TO IFR OCCASIONALLY THROUGH 12Z/14Z.
THEREAFTER...EXPECT BANDS OF HEAVY SNOW TO TRAVERSE ACROSS THE
AREA...WITH PREVAILING 1SM VISIBILITY AND OVERCAST AT 1500-2000 FT
IN SNOW AND FOG THROUGH 16Z/18Z. ALL TAF SITES WILL SEE LIFR/VLIFR
THROUGH THE MORNING AND EARLY AFTERNOON HOURS AS THESE
AFOREMENTIONED BANDS MOVE ACROSS THE REGION. IN ADDITION...EXPECT
SNOW SHOULD LET UP A BIT AFTER 16Z/18Z...WITH PREVAILING IFR AND
SCATTERED LIFR EXPECTED THROUGH 21Z OR SO. ALSO DURING THE 16Z-21Z
TIME FRAME...EXPECT ICE PELLETS TO MIX WITH THE SNOW AT TIMES AS
WARM AIR FILTERS IN ALOFT. ALL SITES...EXCEPT KMSS...WILL SEE AT
LEAST A MIX OF SNOW AND SLEET WITH THE BEST CHANCES AT THE SOUTHERN
SITES. KRUT WILL SEE THE BEST CHANCES FOR A MIX...WITH PREVAILING
SNOW/SLEET MIX AFTER 16Z AND OCCASIONAL FREEZING RAIN AND SLEET
18Z-21Z. ANOTHER HEAVY BAND OF SNOW LOOKS TO AFFECT NORTHERN
PORTIONS OF THE AREA WEST TO EAST AFTER 21Z...AND INDICATED THIS AT
KMSS WITH VISIBILITY ONCE AGAIN DROPPING TO 1SM. WINDS WILL REMAIN
LIGHT OVERNIGHT...THEN START TO PICK UP OUT OF THE EAST SUNDAY
MORNING. BY 18Z...EXPECT ALL SITES TO BE GUSTING TO 20-25 KNOTS OUT
OF THE EAST TO EAST-SOUTHEAST. THIS WILL CAUSE BLOWING AND DRIFTING
SNOW...RESTRICTING VISIBILITY AT TIMES.
00Z MONDAY THROUGH THURSDAY...POOR CONDITIONS WILL CONTINUE
OVERNIGHT SUNDAY...WITH THE WORST DURING THE EVENING HOURS AS
ANOTHER HEAVY SNOW BAND MOVES WEST TO EAST ACROSS THE AREA. IT
APPEARS THIS BAND WILL AFFECT MAINLY THE NORTHERN SITES...SO CAN
EXPECT LIFR/VLIFR AT KMSS/KBTV/KPBG/KSLK THROUGH 04Z OR SO.
OTHERWISE...WIDESPREAD IFR WITH OCCASIONAL LIFR EXPECTED THROUGH
09Z...GRADUALLY IMPROVING AFTER MIDNIGHT. WINDS WILL CONTINUE TO BE
GUSTY THROUGH MONDAY AFTERNOON...WHICH MAY RESULT IN LOW VISIBILITY
IN BLOWING SNOW AT TIMES. SNOW SHOWERS SHOULD TAPER OFF DURING THE
EARLY MORNING HOURS ON MONDAY...AND CLOUDS THINNING AND RAISING A
BIT BY THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. VFR
CAN BE EXPECTED BY 00Z TUESDAY...CONTINUING THROUGH 12Z WEDNESDAY.
THEREAFTER...SNOW SHOWERS ASSOCIATED WITH A CLIPPER TYPE SYSTEM
NORTH OF THE INTERNATIONAL BORDER WILL MOVE IN WEST TO EAST. THESE
SHOWERS WILL BE LIGHT...WITH MVFR AND OCCASIONAL IFR EXPECTED 12Z
WEDNESDAY THROUGH 12Z THURSDAY. FAIR WEATHER TO THEN BRIEFLY RETURN
FOR THURSDAY.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING FROM 3 AM SUNDAY TO 7 AM EST MONDAY FOR
VTZ001>012-016>019.
NY...WINTER STORM WARNING FROM 3 AM SUNDAY TO 7 AM EST MONDAY FOR
NYZ026>031-034-035-087.
&&
SYNOPSIS...SFH
NEAR TERM...WGH
SHORT TERM...SFH
LONG TERM...TABER
AVIATION...MBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 247 AM EST SAT DEC 15 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-160800- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 247 AM EST SAT DEC 15 2007 ...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. BANACOS
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70055, 70056, 70057, 70058, 70059, 70060, 70061, 70062, 70063.